Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 84, NWS Midland/Odessa, TX

October 28, 2000Glasscock County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 28, 2000, 3:46 PM CDT for Glasscock County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 28, 2000, 3:46 PM CDT (20:46 UTC)
Expired
Oct 28, 2000, 6:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 282047
FFWMAF
TXC173-282345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM CDT SAT OCT 28 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GLASSCOCK COUNTY IN TEXAS

* UNTIL 645 PM CDT

* AT 340 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED A
  THUNDERSTORM WITH VERY HEAVY RAIN 4 MILES SOUTH OF GARDEN CITY...
  MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS FLASH FLOOD WARNING INCLUDE...   
  GARDEN CITY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFEL_Y. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3203 10172 3171 10170 3172 10134 3204 10134

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 28, 3:45 PM CDT, 1 minute earlier.

Area forecast discussion, Oct 28, 3:45 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATE
345 PM CDT SAT OCT 28 2000

UPDATE: WILL GO AHEAD AND ISSUE HIGH WIND WARNING FOR GUADALUPE MOUNTAINS
UNTIL 8 PM CDT THIS EVENING.

BUSY AFTERNOON WITH SEVERE WEATHER AND FLOODING...WILL BE SHORT.

LINE OF STRONG TO SEVERE CONVECTION PRODUCING LOCALIZED FLOODING
MOVING THROUGH THE EASTERN PERMIAN BASIN AND EXTREME WESTERN LOW
ROLLING PLAINS AT THE MOMENT ALONG PACIFIC COLD FRONT ASSOCIATED
WITH STRONG NEGATIVELY TILTED TROUGH MOVING ACROSS WEST TEXAS.
AM EXPECTING THIS TROUGH TO MOVE QUICKLY EAST THIS EVENING AS
NEXT LOW ALREADY IS APPROACHING/DIGGING ALONG THE WEST COAST.

CONDITIONS WILL IMPROVE RAPIDLY EARLY THIS EVENING ACROSS THE
EXTREME EASTERN AND NORTHERN PERMIAN BASIN AS AFOREMENTIONED
TROUGH QUICKLY MOVES EAST. QUIET WEATHER WILL PREVAIL ACROSS THE
ENTIRE COUNTY WARNING AREA LATER THIS EVENING. WILL MAKE LAST MINUTE
DECISION ON HIGH WIND WARNING FOR GUADALUPE PASS EARLY THIS EVENING.
EXPECTING GRADIENT TO SLACKEN SIGNIFICANTLY AS TROUGH MOVES QUICKLY
THROUGH THIS AREA EARLY THIS EVENING.

WILL GO WITH A DRY FORECAST SUNDAY AND MONDAY AS COUNTY WARNING AREA
WILL BE BETWEEN WEATHER SYSTEMS.

NEXT IN ENDLESS SERIES OF PACIFIC STORMS WILL DIG TO THE DESERT SOUTHWEST
BY MONDAY NIGHT...TUESDAY INTO EARLY WEDNESDAY...BRINGING WITH IT
THE NEXT CHANCE OF THUNDERSTORMS...WITH BEST CHANCE ACROSS THE NORTH
CLOSEST TO TRACK OF UPPER SYSTEM. YET ANOTHER PACIFIC SYSTEM FOLLOWING
ON ITS HEELS WITH BROAD SOUTHWEST FLOW ALOFT. BACKING MID LEVEL FLOW
AND MORE DISTURBANCES IN FLOW WILL BRING SLIGHT CHANCE OF
PRECIPITATION WEDNESDAY THROUGH FRIDAY AND BEYOND.

PRELIMINARY CCF...

MAF  48/72/46/75  0000
LSA  44/70/43/73  0000
E41  48/71/46/74  0000
6R6  52/76/48/78  0000
MRF  38/68/38/70  0000
CNM  44/74/44/75  0000

.MAF...
TX...HIGH WIND WARNING GUADALUPE MOUNTAINS UNTIL 8 PM CDT.
NM...HIGH WIND WARNING GUADALUPE MOUNTAINS UNTIL 8 PM CDT OR 7 PM
MDT.

12

In the hours before

Special weather statement, Oct 28, 11:29 AM CDT, 4 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1129 AM CDT SAT OCT 28 2000

HAZARDOUS WEATHER IS ONGOING OVER PORTIONS OF SOUTHEAST NEW
MEXICO AND WEST TEXAS.  PLEASE REFER TO LATER STATEMENTS AND
WARNINGS FROM THE MIDLAND/ODESSA NWS OFFICE.

44
Special weather statement, Oct 28, 12:15 PM CDT, 3 hours 31 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 PM CDT SAT OCT 28 2000

TORNADO WATCH 764 HAS BEEN CLEARED FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST NEW MEXICO...

EDDY

TORNADO WATCH 764 REMAINS IN EFFECT UNTIL 400 PM CDT FOR THE
FOLLOWING COUNTIES IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...JEFF DAVIS...LOVING...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES...SCURRY...TERRELL...UPTON...
WARD...WINKLER

AND IN SOUTHEASTERN NEW MEXICO...

LEA

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 1:18 PM CDTSevere Thunderstorm WarningMAFGaines42 min
Oct 28, 1:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Oct 28, 2:28 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Oct 28, 2:57 PM CDTFlash Flood WarningMAFUpton3 hr
Oct 28, 3:18 PM CDTFlash Flood WarningMAFPecos, Reagan, Terrell3 hr
Oct 28, 3:28 PM CDTSevere Thunderstorm WarningMAFTerrell62 min

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.